02:20am Saturday 23 September 2017

Motorists disregard medication warning labels

Tanya Smyth, from QUT’s Centre for Accident Research and Road Safety – Queensland (CARRS-Q), conducted a survey of 325 Queensland drivers who were taking medication, and compared the effectiveness of Australia’s cautionary labels about driving, with newly-introduced colour-coded labels used in France.

“There was a significantly stronger perception of risk associated with medication displaying the strongest French warning, compared with the strongest Australian warning,” Ms Smyth said.

“Participants most frequently thought that they would be slightly to moderately impaired after taking a medication that displayed the strongest Australian label.

“However, they also thought that they would be very impaired after taking a medication displaying the strongest French label.

“Participants also thought that they would be more likely to be involved in a crash if taking a medication that displayed the strongest French label, compared with the strongest Australian label.”

Ms Smyth said Australia’s labelling system provided a thorough written explanation about the medication and its effects, with the strongest label reading: “This medication may cause drowsiness and may increase the effects of alcohol. If affected, do not drive a motor vehicle or operate machinery.”

She said France’s warning labels used a tiered categorisation system that included a pictogram with different colours to represent the level of risk the medication had for potentially impairing driving skills.

“The strongest label displays a vehicle, is coloured red and includes the words ‘attention danger’,” she said.

“In France, labels also urge the driver to talk to their doctor or pharmacist before getting behind the wheel.

“Here in Australia we have written labels which rely on people being able to estimate their level of impairment and warn against using vehicles if they are impaired.

“One of the drawbacks of the Australian label is the driver’s requirement to self-assess their impairment.”

Ms Smyth said it was concerning the Australian label relied on drivers to recognise the symptoms of impairment and to assess their affected status.

“There is a chance that these decisions may not be the right ones, especially in light of the results which show that text warnings on labels fail to convey the level of risk involved with driving under the influence of certain medication,” she said.

Ms Smyth said it was widely known that medications which have the potential to cause drowsiness could be harmful to driver safety.

Ms Smyth is a member of QUT’s Institute of Health and Biomedical Innovation.

Media contact:
Sandra Hutchinson, QUT media officer (Tue/Wed), 07 3138 2999 or s3.hutchinson@qut.edu.au
Ian Eckersley, QUT media manager, 07 3138 2361 or ian.eckersley@qut.edu.au


Share on:
or:

MORE FROM Public Health and Safety

Health news